Healthcare & Clinical
ABCD2 Score for TIA Early Stroke Risk (0–7 Point Clinical Rule)
Compute the 0–7 point ABCD2 transient ischemic attack (TIA) score across Age (>=60), Blood pressure (>=140/90), Clinical features, Duration, and Diabetes to stratify 2-day ischemic stroke risk.
Stratify 48-hour post-TIA stroke risk systematically in emergency triage!
Following a transient ischemic attack (TIA), the highest risk of completed ischemic stroke clusters in the very first 48 hours! Johnston et al.'s validated ABCD2 score sums five bedside criteria from 0 to 7 points: Age >= 60 years (+1), initial Blood pressure SBP >= 140 OR DBP >= 90 mmHg (+1), Clinical features (+2 for unilateral weakness, +1 for speech impairment without weakness, 0 for other symptoms), symptom Duration (+2 for >= 60 min, +1 for 10–59 min, 0 for < 10 min), and history of Diabetes (+1)!
Total scores stratify 2-day stroke incidence into Low Risk (0–3 points, ~1.0% 2-day stroke risk), Moderate Risk (4–5 points, ~4.1% 2-day risk), and High Risk (6–7 points, ~8.1% 2-day risk—warranting urgent inpatient neuroimaging, vascular evaluation, and dual antiplatelet consideration).
| ABCD2 Risk Tier | Score Range | 2-Day Stroke Risk | Example Presentation |
|---|---|---|---|
| Low Risk | 0–3 points | ~1.0% | Age 52, BP 128/80, Sensory only (0), 5 min (0), No DM -> 0 pts |
| Moderate Risk | 4–5 points | ~4.1% | Age 68 (+1), BP 152/88 (+1), Speech only (+1), 25 min (+1), No DM -> 4 pts |
| High Risk | 6–7 points | ~8.1% | Age 68 (+1), BP 152/94 (+1), Weakness (+2), 75 min (+2), DM (+1) -> 7 pts |
Total ABCD2 Score (0 to 7 Points)
Codes Clinical_Code B5 as 0 = other, 1 = speech disturbance without weakness, 2 = unilateral weakness; Duration B6 in minutes; and Diabetes B7 as 0/1.
=IF(OR(B2 <= 0, B3 <= 0, B4 <= 0, B5 < 0, B5 > 2, B6 < 0, OR(B7 < 0, B7 > 1)), "Invalid ABCD2 Inputs", --(B2 >= 60) + --(OR(B3 >= 140, B4 >= 90)) + B5 + IF(B6 >= 60, 2, IF(B6 >= 10, 1, 0)) + B7)ABCD2 48-Hour Stroke Risk Tier
Classifies the total ABCD2 score into Low (0–3), Moderate (4–5), or High (6–7) early stroke risk.
=IF((--(B2 >= 60) + --(OR(B3 >= 140, B4 >= 90)) + B5 + IF(B6 >= 60, 2, IF(B6 >= 10, 1, 0)) + B7) >= 6, "High Stroke Risk (6-7 pts: ~8.1% at 48h)", IF((--(B2 >= 60) + --(OR(B3 >= 140, B4 >= 90)) + B5 + IF(B6 >= 60, 2, IF(B6 >= 10, 1, 0)) + B7) >= 4, "Moderate Stroke Risk (4-5 pts: ~4.1% at 48h)", "Low Stroke Risk (0-3 pts: ~1.0% at 48h)"))Try the example
Use the original values or change them to test your understanding.